HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Acne (https://www.healthboards.com/boards/acne/)
-   -   minocycline to accutane? (https://www.healthboards.com/boards/acne/3074-minocycline-accutane.html)

desperate for a remedy! 05-05-2003 06:48 AM

minocycline to accutane?
 
I had my follow-up appointment with my derm today. I have been on Minocycline since 4th February 2003(2x50mg per day). I have one large cyst/abscess on my left cheek which has not healed (it has grown) since I been taking minocycline. I have approx 4 small cysts on my right cheek. My face is not excessively oil...i have always thought I had combination skin (oily t-zone) but excessive oilyness has never been a problem. Although I feel unattractive, I am aware that aside from these cysts my face is clear. I have not experienced any new breakouts or blackheads etc. I do not consider my case to be severe and know that vanity has got the better of me. My derm has basically said i need accutane? She is aware that I am concerned about the side-effects but has asked me to think about it. I feel that its a drastic next step but she has not given me any other options. I have discussed cortisone injections but she insists accutane is the way to go. Has anyone had their cysts heal whilst taking minocycline and if so, what dosage per day and how long was the treatment. I was thinking that if I increased the dosage to 2x100mg per day it may do the trick (following consultation with another DR of course!)
I am just wondering whether accutane is generally the next step in clearing cystic acne following minocycline?


Forcefed4 05-05-2003 09:27 AM

If I continued to have the cystic acne I was getting early last year, I would have DEFINITELY gone on Accutane. (luckily mine stopped, I think the iodine in my ultra multivitamins was triggering it?)

If you have deep, painful pimples, seriously consider accutane. You are risking long term scarring, and should be aggressive in your treatment! I know there are a lot of possible side effects, but you have to give it your best shot.

Talk to your doctor, mention all the risks and your fears, and get them out in the open.

Kev

TiredAndRed 05-05-2003 12:19 PM

I have been on Minocin for over a year now, it has cleared my acne but i do get break outs here and there...nothing too serious though.

CrazyJoe 05-05-2003 12:28 PM

I have been on Mino for almost 2 months, It cleared my face but I get small flare ups every now and then. I do have weeks where I have barely any acne then I get 1 big zit or two then I go clear for a couple more weeks. I hope the Mino will kick in 100% soon.

amb1 05-05-2003 03:41 PM

My story is the same, on mino for a while, but needless to say, I am a week into Accutane.

I had reservations about it, too, but decided to finally be done and over with my suffering.

Good luck!

bella_victory 05-05-2003 04:05 PM

Mino cleared my acne Except for a cyst I had on my cheek-that cyst lasted for over 2 months and now has left a "red mark". Mino worked well on everything else though. And I haven't gotten anymore cysts.

Leith01 05-05-2003 05:23 PM

I have been on Mino for 9 months now...I have persistent cystic acne (well, I have just about every kind of acne) and it cleared me 100% for about 7 of those months...it's great. However, I am beginning to break out more and am now contemplating Accutane as I can't get long-term relief from my acne. Last derm appt, he wanted me to go on Accutane, but I asked to do one more try at Mino. As I said, it works (give it about a month) but I don't feel that it's longterm. Good luck and keep us posted on your progress.

Scooterman 05-05-2003 05:34 PM

I was on Mino for 8 months.

My acne got a little better when I first started taking it, but it never totally cleared me. I stopped taking it about 2 weeks and have had a medium breakout. I'm going on accutane tommorow though so I'm not too worried about it, since the zits I'll be getting in the next 2-3 months will be the last of my LIFE!

amb1 05-05-2003 05:34 PM

Leith- that's what happens to me, too. I go on whatever it may be for a while, and it works (like in this case with the mino), but the it quits and eventually I am in the same boat as I began (sometimes even worse off).

yes, the mino got me under control again and "worked" (100mg 2x/d), but it's all just a matter of time for me- when will it come back??

That's why I am on Accutane now, and keeping my fingers crossed! :wave:

poreoilyme 05-05-2003 05:35 PM

There are lots of other antibiotics that can work for acne beside minocycline (mino--by the way--did not work for my daughter or I). I can't believe your derms are not switching you to something else. Try the other antibiotics before going to Accutane. You might have some luck. We both found different ones worked for us (and not even the same ones between the two of us). I even got off mine and am still cyst free almost two years later. My daughter still takes hers and never has any blemishes. She just takes them because they continue to work.

desperate for a remedy! 05-05-2003 06:24 PM

Thank you to everyone that has replied. I have to say that since finding this message board I have felt very supported and surrounded by people who understand the experience of acne and cysts and know I am not alone in this battle. I tried to discuss this issue with a friend of mine....she really couldn't understand why I was feeling the way I was...(she is gorgeous, has flawless skin etc...boo hoo hoo). Anyhow she let me have a cry on her shoulder and tried very hard to reassure me that all would be okay. I have been thinking and thinking and have decided that I must try some alternative therapies...so here goes...I am going to see an acupuncturist today and see what they can do..I will keep my progress posted on this board...

I may be delaying the inevitable (accutane) but I know that deep down I am not ready to try accutane.

Thank you all again and goodluck!!

PS....I have felt a little depressed lately (many challenges I have to tackle in my life at the moment) and have found that listening to music does wonders...so turn up that volume and have a dance even if its on your own!!!

zodiac0 05-13-2003 11:27 AM

i personally think that for me all antibiotics are worthless, the only thing that i saw incredible results on was with accutane which i plan on going back on, the possible side effects are scary but to have a 100% clear face its worth it.....i had that now i am back to breakouts again and it is incredibly depressing. For me mino works then doesn't work, it seems that it works evervy other week or so.

nuttyrich 05-13-2003 02:53 PM

If your female and having inflammed acne and cystic and are afraid of Accutane there is Diane 35.. Please look into it if your a WOMAN men can't take that it's a Birth Control PILL, I think it's sold overseas not in the U.S yet don't go with ortho that's a cheap attempt at clearing acne doesn't work Closest your going to get to Accutane for women is Diane-35... Now for guys if your on dyancin/minocycline.. and it's beginnign to stop working Please ask your DERM for Bactrim DS (u can get the generic works great too only $13) Most derms won't even give you the option of it because it's an old treatment that works great when they can push accutane on it,not that accutane is bad but if your not ready for accutane give Bactrim DS a TRY... no side effects.. it's a sulfa drug so make sure your not allergic to sulfa. They will BS you telling you it's for Urinary Tract Infections etc etc.. but it works better than Minocycline for acne! Please if anyone goes on this let me know and post your results here i wish everyone the best in all treaments they seek.. TO those who are afraid of accutane what are you afraid of??? The side effects aren't that bad,mainly dryness and initial breakout but you get that with any strong topical ...but accutane can give you years of clear skin.. please keep us up to date with your regimen!

God Bless,
Rich

Rice-Pharmer 05-13-2003 04:57 PM

i was on mino for almost 3 months w/ no results, so now i'm on accutane, i don't know what the success rate of accutane is, but it must be better than paying for antiobiotics pills that don't work

desperate for a remedy! 05-14-2003 04:46 AM

Hi NuttyRich

Xcuse my ignorance but isn't Diane-35 supposed to help acne associated with hormonal imbalances. I have heard about Diane-35 working wonders on acne and raced out and brought the medication ($56 AUD...ouch!!!) and was later told by a specialist that my blood tests showed no hormonal imbalances (everything was normal) and she advised me that Diane-35 would have very little effect on my cystic acne.

I realise that I may sound a little Kooky about my apprehensions over accutane but the drug does seem to be controversial....I don't like the idea that there could be long term side effects from taking accutane, there are concerns about liver damage, depression, blurred vision etc. My mother has a history with depression and is also schizophrenic..i guess i am just scared that accutane may trigger these effects. I realise that there are many success stories from users of accutane and also realise that my fears associated with accutane can also be applied to many different types of medication not just accutane.

For now...I am taking a natural approach and have stopped all medication. My naturopath has prescribed herbal tonics and a cream and I am eagerly waiting to see whether it will work any magic...its my first week on the treatment and my largest cyst has slightly decreased in size ...I have been told to be patient and to expect results in approx 4-6 weeks.

Who knows what will happen...i may very well have to take accutane at the end of the day....grrrr

Thanks for your post and advice. Take care



All times are GMT -7. The time now is 08:46 PM.